Kansas, 2001

Tornadoes and Hail in Kansas, May 20, 2001

May 20, 2001 · NWS ICT · 20 events in 6 counties and zones

12 hail, 5 tornado, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 2:35 PM CST, 23 minutes earlier.

Area forecast discussion, May 20, 2:35 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SUN MAY 20 2001

MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR
TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT
12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT
WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD
FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE
WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD
EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM
NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST
OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS
COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING
THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH
THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA.
WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR
TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE
IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING
AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND
AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST
ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT
MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA.

ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME
QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE
DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING.

MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A
BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER
NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER
RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND
LOWS IN THE 50S.

FCSTID = 20
ICT   52  66  46  72 /  70   0   0   0
HUT   49  62  44  71 /  70   0   0   0
EWK   49  62  44  71 /  70   0   0   0
EQA   52  66  46  72 /  70   0   0   0
WLD   52  66  46  72 /  70   0   0   0
RSL   46  62  42  71 /  60   0   0   0
GBD   46  62  42  71 /  60   0   0   0
SLN   46  62  42  71 /  60   0   0   0
MPR    49  62  44  71 /  70   0   0   0
CFV   54  66  48  69 /  70  30   0   0
CNU   54  66  48  69 /  70  30   0   0
K88   54  66  48  69 /  70  30   0   0

.ICT...
KS...NONE.

In the hours before

Special weather statement, May 20, 11:03 AM CST, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT SUN MAY 20 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF MIDDAY...LOW LEVEL MOISTURE WAS ENTRENCHED OVER KANSAS.  AN
UPPER LEVEL AREA OF LOW PRESSURE WAS LOCATED FROM NORTH CENTRAL...
TO SOUTHWEST KANSAS.  A COLD FRONT WAS BEGINNING TO PUSH INTO
EXTREME NORTHWEST KANSAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL KANSAS.  THE THUNDERSTORMS SHOULD SPREAD INTO
SOUTH CENTRAL...AND SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT.

THE GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH 7 PM...WILL BE
NORTHWEST OF A LINE FROM HUTCHINSON TO MARION.  THE MAIN THREAT
WILL BE HAIL TO AROUND AN INCH...AND ISOLATED DAMAGING WINDS.   THE
THREAT OF SEVERE WEATHER WILL CONTINUE UNTIL ABOUT 10 PM.

BY MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL SPREAD SOUTHEAST...
GENERALLY NORTHWEST OF A LINE FROM EUREKA TO ARKANSAS CITY.

SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 10 PM NORTHWEST OF A
LINE FROM MARION TO HUTCHINSON.

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM NORTHWEST OF A LINE FROM
EUREKA TO ARKANSAS CITY.

/HOWERTON

The radar

The Wichita radar (KICT), 29 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 20, 2:58 PM CST
Where
Butler County, Rose Hill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -97.133

Hail, Butler

When
May 20, 3:25 PM CST
Where
Butler County, 2 mi S of Augusta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -96.983

Hail, Butler

When
May 20, 3:34 PM CST
Where
Butler County, 8 mi S of El Dorado
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -96.867

Hail, Butler

When
May 20, 3:45 PM CST
Where
Butler County, 2 mi S of Leon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -96.783

Hail, Butler

When
May 20, 3:52 PM CST
Where
Butler County, 2 mi S of Leon
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -96.783

Hail, Cowley

When
May 20, 4:01 PM CST
Where
Cowley County, Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Butler

When
May 20, 4:10 PM CST
Where
Butler County, Cassoday
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -96.633

Hail, Cowley

When
May 20, 4:14 PM CST
Where
Cowley County, 2 mi E of Winfield Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -97.000

Thunderstorm Wind, Cowley

When
May 20, 4:27 PM CST
Where
Cowley County, 5 mi E of Winfield
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.900

Barn leveled.

Hail, Greenwood

When
May 20, 4:40 PM CST
Where
Greenwood County, 4 mi N of Piedmont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -96.367

Hail, Cowley

When
May 20, 4:44 PM CST
Where
Cowley County, Winfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.983

Hail, Cowley

When
May 20, 4:55 PM CST
Where
Cowley County, 5 mi SE of Atlanta
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -96.700

Thunderstorm Wind, Cowley

When
May 20, 4:55 PM CST
Where
Cowley County, 5 mi SE of Atlanta
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.383, -96.700

Tornado, Russell

When
May 20, 5:44 PM CST
Where
Russell County, Milberger
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.917

Occurred in open country.

Tornado, Russell

When
May 20, 5:47 PM CST to 5:48 PM CST
Where
Russell County, 1 mi S of Milberger
Rating
F0
Path length
1 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.700, -98.917

Reported by KWCH-12 spotter, initial touchdown occurred just north of Russell/Barton County line with tornado lifting 0.5 mile south of this border.

Tornado, Barton

When
May 20, 5:48 PM CST
Where
Barton County, 3 mi NW of Millard
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.667, -98.917

Reported by KWCH-12 spotter, this is the same brief tornado that begin 1 mile south of Milberger in extreme southwest Russell County.

Tornado, Barton

When
May 20, 5:49 PM CST to 5:58 PM CST
Where
Barton County, 3 mi N of Galatia
Rating
F0
Path length
3 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
38.683, -98.967

Reported by KWCH-12 spotter, initial touchdown occurred just south of Russell/Barton County line. The tornado remained in northwest Barton County.

Thunderstorm Wind, Sedgwick

When
May 20, 6:30 PM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Tornado, Sedgwick

When
May 20, 6:44 PM CST
Where
Sedgwick County, Wichita
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred in open country near Oaklawn.

Hail, Butler

When
May 20, 7:05 PM CST
Where
Butler County, 1 mi W of Augusta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241594, 5241595, 5241596, 5241597, 5241598, 5241599, 5241600, 5241590, 5241591, 5241593, 5241592, 5241601, 5241602, 5241603, 5241589, 5241607, 5241588, 5241604, 5241605, 5241606.